Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 48, NWS New Orleans, LA

December 28, 2024Harrison County, Jackson County, Mississippi

NWS New Orleans, LA issued this tornado warning at Dec 28, 2024, 10:13 PM CST for Harrison County, Jackson County, Mississippi. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 28, 2024, 10:13 PM CST (04:13 UTC)
Expired
Dec 28, 2024, 10:28 PM CST
In force
15 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Harrison County, MS, Jackson County, MS

The radar

The Mobile radar (KMOB), 48 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 6:34 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 4.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
513 m²/s²
Significant tornado parameter
2.9
Supercell composite
19.4

Open this sounding in Storm Lab

The text

As transmitted.

022 
WFUS54 KLIX 290413
TORLIX
MSC047-059-290515-
/O.NEW.KLIX.TO.W.0048.241229T0413Z-241229T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
1013 PM CST Sat Dec 28 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Harrison County in southern Mississippi...
  Southern Jackson County in southern Mississippi...

* Until 1115 PM CST.

* At 1012 PM CST, a severe thunderstorm capable of producing a
  tornado was located near Gulfport, moving east at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Biloxi, Ocean Springs, St. Martin, D'iberville, Gulf Hills, and 
  Latimer around 1020 PM CST.
  Gulf Park Estates around 1030 PM CST.
  Gautier, Hickory Hills, and Vancleave around 1040 PM CST.
  Moss Point around 1045 PM CST.
  Escatawpa around 1050 PM CST.
  Helena around 1100 PM CST.

Other locations impacted by this tornadic thunderstorm include
Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 35 and 76.
 Interstate 110 in Mississippi between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3033 8840 3033 8844 3029 8848 3032 8853
      3034 8865 3032 8872 3037 8888 3036 8907
      3048 8911 3054 8840 3039 8840 3038 8841
      3035 8839
TIME...MOT...LOC 0412Z 272DEG 33KT 3044 8901 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

CAB
1 follow-up statement
038 
WWUS54 KLIX 290428
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
1028 PM CST Sat Dec 28 2024

MSC047-059-290438-
/O.CAN.KLIX.TO.W.0048.000000T0000Z-241229T0515Z/
Harrison MS-Jackson MS-
1028 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR SOUTHEASTERN HARRISON AND SOUTHERN JACKSON
COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 200 AM CST for southern
Mississippi.

&&

LAT...LON 3033 8840 3033 8844 3029 8848 3032 8853
      3034 8865 3032 8872 3037 8888 3036 8907
      3048 8911 3054 8840 3039 8840 3038 8841
      3035 8839
TIME...MOT...LOC 0427Z 272DEG 33KT 3043 8883 

$$

CAB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Dec 28, 3:57 PM CST, 6 hours 16 minutes earlier.

Area forecast discussion, Dec 28, 3:57 PM CST, 6 hours 16 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CST Sat Dec 28 2024

...New SHORT TERM, LONG TERM, AVIATION, MARINE...

.SHORT TERM...
(This evening through Sunday night)
Issued at 312 PM CST Sat Dec 28 2024

A regional outbreak of severe weather still seems to be on track
this afternoon and evening as the upper-level impulse ejects over
east-central Texas. The low-level jet is currently intensifying as
the surface low deepens over the ArkLaTex region. The 40-45kt
low-level jet has increased shear values over the area to 200-300
0-1 and 0-3km SRH. This, coupled with modest MLCAPE of 2000-2500
j/kg, poses a significant severe weather threat across our area,
particularly the northern half of it. We cold see multiple rounds
of convection due to confluence bands ahead of the main front.
Any supercell that can mature in this environment north of I-12
will be capable of all severe hazards, even strong, long-track
tornadoes. The last round of severe weather will be associated
with the main front, and that should get through the area around
2-3am.

Once the front comes through, a surface high filters into the area
and dry air takes over. This will cause more pleasant and clear
conditions on Sunday.

&&

.LONG TERM...
(Monday through Friday night)
Issued at 312 PM CST Sat Dec 28 2024

The next shortwave looks to move across the central CONUS during
the day Monday, giving us back onshore flow and heating up back
up. That impulse looks to throw another reinforcing front down.
Limited moisture ahead of it will cause only isolated showers
along it on Tuesday.

Behind the front, colder air and a surface high filter into the
area, causing more benign conditions behind it.

&&

.AVIATION...
(18Z TAFS)
Issued at 312 PM CST Sat Dec 28 2024

Multiple rounds of convection is on the table this evening as an
upper-level disturbance traverses the lower MS Valley. The last of
the convection is expected to be after 3am. Behind it, low
ceilings and vis will be an issue with the low-level convergence.
That should mix out shortly after sunrise as drier air and high
pressure filter in behind the front.

&&

.MARINE...
Issued at 312 PM CST Sat Dec 28 2024

Moderate onshore flow will continue through the evening and night
as well as periods of showers and thunderstorms in association
with an upper-level impulse over Texas. Its associated front will
sweep through the waters late tonight, and a return to more benign
conditions takes over behind it as a surface high pressure filters
in.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  54  66  47  69 / 100   0   0   0
BTR  57  71  51  74 /  90   0   0   0
ASD  57  72  49  70 /  90   0   0   0
MSY  58  71  53  71 /  90   0   0   0
GPT  58  70  49  68 /  90  10   0   0
PQL  59  75  48  72 /  90  10   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...JZ
LONG TERM....JZ
AVIATION...JZ
MARINE...JZ

In the hours before

Local storm report, Dec 28, 8:02 PM CST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
802 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Tstm Wnd Dmg     5 WSW Magnolia          31.11N 90.54W
12/28/2024                   Pike               MS   Emergency Mngr

            Half of the roof was ripped off a house on
            Church Rd. outside of Magnolia.

&&

PG
Special weather statement, Dec 28, 8:10 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service New Orleans LA
810 PM CST Sat Dec 28 2024

LAZ039-076-079>082-MSZ077-083-086-290245-
Washington LA-Southeast St. Tammany LA-Central Tangipahoa LA-
Lower Tangipahoa LA-Northern St. Tammany LA-
Southwestern St. Tammany LA-Northern Hancock MS-Southern Hancock MS-
Pearl River MS-
810 PM CST Sat Dec 28 2024

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ST. TAMMANY,
SOUTHEASTERN TANGIPAHOA AND EASTERN WASHINGTON PARISHES, HANCOCK AND
PEARL RIVER COUNTIES THROUGH 845 PM CST
...

At 810 PM CST, Doppler radar was tracking strong thunderstorms
capable of producing funnel clouds along a line extending from near
Varnado to 10 miles southeast of Ponchatoula. Movement was east at 30
mph.

HAZARD...Funnel clouds, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...If a funnel cloud briefly touches down, minor damage to
         outdoor objects is possible. Gusty winds could knock down
         tree limbs and blow around unsecured objects.

Locations impacted include...
Slidell, Bogalusa, Picayune, Covington, Poplarville, Pearl River,
Abita Springs, Varnado, Madisonville, Folsom, Sun, Kiln, Pearlington,
Enon, Lacombe, Crossroads, Stennis Space Center, Robert, Bush, and
Mcneil.

This includes the following Interstates...
 Interstate 10 in Louisiana between mile markers 259 and 273.
 Interstate 10 in Mississippi between mile markers 1 and 13.
 Interstate 12 between mile markers 46 and 84.
 Interstate 55 in Louisiana between mile markers 16 and 23.
 Interstate 59 in Louisiana between mile markers 1 and 11.
 Interstate 59 in Mississippi between mile markers 1 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors or to safe harbor and report
your sighting to the National Weather Service.

A Tornado Watch remains in effect until 1100 PM CST for southeastern
Louisiana...and southern Mississippi. A Tornado Watch also remains in
effect until 200 AM CST for southeastern Louisiana...and southern
Mississippi.

&&

LAT...LON 3057 8934 3016 8949 3013 8959 3014 8964
      3017 8968 3016 8976 3022 8987 3024 8999
      3030 9003 3036 9019 3027 9029 3028 9032
      3030 9031 3029 9047 3032 9049 3100 8997
      3101 8950 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 0210Z 276DEG 27KT 3093 8976 3034 9032

FUNNEL CLOUDS...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

TJS
Local storm report, Dec 28, 8:13 PM CST, 2 hours before
Preliminary Local Storm Report
National Weather Service New Orleans LA
813 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     Tstm Wnd Dmg     Liberty                 31.16N 90.80W
12/28/2024                   Amite              MS   Law Enforcement

            Multiple trees down on Mississippi Highway
            24 between Liberty and McComb.

&&

PG
Local storm report, Dec 28, 9:17 PM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
917 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     Marine Tstm Wind 1 WSW Mandeville        30.36N 90.09W
12/28/2024  M42 MPH          GMZ530             LA   Mesonet

            XMVL Mesonet reported a 42 mph or 36 knot
            wind gust from thunderstorm winds.

&&

KLG
Local storm report, Dec 28, 9:19 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
919 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     Marine Tstm Wind 6 NNE New Orleans       30.04N 90.03W
12/28/2024  M50 MPH          Orleans            LA   ASOS

            ASOS station KNEW measured a peak wind gust
            of 50 mph or 44 knots from thunderstorm
            winds.

&&

KLG
Special weather statement, Dec 28, 9:48 PM CST, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
948 PM CST Sat Dec 28 2024

MSZ083>088-290445-
Southern Harrison MS-Northern Jackson MS-Northern Hancock MS-
Southern Hancock MS-Southern Jackson MS-Northern Harrison MS-
948 PM CST Sat Dec 28 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF HARRISON,
SOUTHEASTERN HANCOCK AND NORTHWESTERN JACKSON COUNTIES THROUGH 1045
PM CST
...

At 948 PM CST, Doppler radar was tracking a strong thunderstorm over
Bay St. Louis, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, St. Martin,
Diamondhead, D'iberville, Latimer, Lyman, Saucier, Shoreline Park,
and Gulfport Airport.

This includes the following Interstates...
 Interstate 10 in Mississippi between mile markers 15 and 48.
 Interstate 110 in Mississippi between mile markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 AM CST for southern
Mississippi.

&&

LAT...LON 3036 8901 3028 8927 3029 8931 3023 8940
      3016 8944 3015 8947 3061 8930 3068 8910
      3067 8889 3073 8889 3073 8885 3036 8886
TIME...MOT...LOC 0348Z 261DEG 34KT 3032 8932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:07 PM CSTSevere Thunderstorm Warning Considerable damage threatLIXAmite, Pike, Wilkinson38 min
Dec 28, 6:24 PM CSTTornado WarningLIXAmite, Pike51 min
Dec 28, 6:43 PM CSTSevere Thunderstorm Warning Considerable damage threatLIXAmite, Pike, Walthall47 min
Dec 28, 7:14 PM CSTTornado WarningLIXPike, Walthall46 min
Dec 28, 7:30 PM CSTSevere Thunderstorm WarningLIXPearl River, Pike, Walthall45 min
Dec 28, 7:53 PM CSTTornado WarningLIXPearl River, Walthall17 min
Dec 28, 8:10 PM CSTSpecial Weather StatementLIXHancock, Pearl River35 min
Dec 28, 8:34 PM CSTTornado WarningLIXPearl River29 min
Dec 28, 9:48 PM CSTSpecial Weather StatementLIXHarrison57 min
Dec 29, 12:42 AM CSTSpecial Weather StatementLIXJackson33 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.